Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 143, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 6:13 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 6:13 PM MDT (00:13 UTC)
- Expired
- Jul 22, 2016, 7:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:45 PM MDT | HAIL 1.5 | 7 Wsw Little Moreau Rec, SD | LOTS OF DIME HAIL BUT SOME A LARGE AS A SILVER DOLLAR. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2634 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
333
WUUS53 KABR 230013
SVRABR
SDC031-041-230100-
/O.NEW.KABR.SV.W.0143.160723T0013Z-160723T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM MDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM MDT
* AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ISABEL...OR
25 MILES NORTHEAST OF DUPREE...MOVING EAST AT 35 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FIRESTEEL AROUND 620 PM MDT.
LITTLE MOREAU REC AREA AROUND 635 PM MDT.
TIMBER LAKE AROUND 640 PM MDT.
GLENCROSS AND SPRING LAKE AROUND 650 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4538 10149 4539 10147 4546 10147 4552 10087
4523 10083 4521 10149
TIME...MOT...LOC 0013Z 261DEG 32KT 4539 10139
HAIL...2.00IN
WIND...60MPH
$$
TDK1 follow-up statement
323
WWUS53 KABR 230100
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM MDT FRI JUL 22 2016
SDC031-041-230110-
/O.EXP.KABR.SV.W.0143.000000T0000Z-160723T0100Z/
DEWEY SD-CORSON SD-
700 PM MDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY AND SOUTH
CENTRAL CORSON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4538 10149 4539 10147 4546 10147 4552 10087
4523 10083 4521 10149
TIME...MOT...LOC 0059Z 261DEG 32KT 4539 10139
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:03 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 22, 6:03 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 703 PM CDT FRI JUL 22 2016 .UPDATE... Issued at 702 PM CDT FRI JUL 22 2016 The excessive heat warning has been allowed to expire. No other changes to the forecast at this time. && .SHORT TERM...(This Evening through Sunday Night) Issued at 306 PM CDT FRI JUL 22 2016 Looks to be an active evening coming for the region. Elevated convection in ND became sfc rooted and is now moving southeast through the central ABR CWA with large hail and high winds being reported. Will likely see more convection fire up on outflows across the region through evening, especially given very unstable airmass across the region. Deep layer shear is fairly decent over northern SD, but ll shear (0-1km) is somewhat week, which should limit the tornado potential. More activity is currently developing over western SD/NE in advance of mid level wave tracking out of WY. This activity is expected to spread into the western CWA this evening, and across the rest of the state overnight. The highest probabilities of severe this evening are probably over NW/NC SD where instability remains high and deep layer shear is highest. However strong instability CWA wide could promote strong/severe storms even over southwest CWA. On Saturday afternoon storms a head of an advancing front could turn severe in the afternoon, mainly east of the James Valley. The rest of the short range looks fairly tranquil as high pressure builds south over the area. .LONG TERM...(Monday through Friday) Issued at 306 PM CDT FRI JUL 22 2016 The mid level flow over the CONUS will feature a developing positive Pacific North American pattern as we head into and through the long term. With the mid level ridge building out west, the flow will turn to northwest across much of the Northern Plains. This presents issues for timing any waves across the region. Several systems look to move through during the period with the models all over the place concerning pcpn chances. For now will have to accept the broad brush approach and hope for better timing in future runs. Temperatures overall should average out below normal due to the influx of air from the north. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 630 PM CDT FRI JUL 22 2016 Showers and thunderstorms will affect the northwestern CWA this evening...including KMBG. The thunderstorm chance will spread eastward late tonight and through the day Saturday. Brief periods of MVFR cigs and vsbys are possible with the thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, Jul 22, 4:13 AM MDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Local storm report, Jul 22, 5:00 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
600 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL FIRESTEEL 45.43N 101.28W
07/22/2016 M2.00 INCH DEWEY SD STORM CHASER
2.2 INCH SIZE HAIL MEASURED.
&&
KSLocal storm report, Jul 22, 5:10 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 E FIRESTEEL 45.43N 101.22W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 5:26 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 6 W LITTLE MOREAU REC A 45.35N 101.22W
07/22/2016 E1.00 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 5:33 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 SE MCINTOSH 45.85N 101.28W
07/22/2016 E1.00 INCH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jul 22, 5:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 WSW LITTLE MOREAU REC 45.32N 101.22W
07/22/2016 E1.75 INCH DEWEY SD TRAINED SPOTTER
.
&&
KSLocal storm report, Jul 22, 6:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 3 W SHAMBO RANCH 45.53N 101.89W
07/22/2016 E60 MPH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:33 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 42 min |
| Jul 23, 12:15 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 15 min |
| Jul 23, 3:55 AM MDT | Special Weather Statement | ABR | Dewey | 50 min |
| Jul 23, 4:00 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Stanley | 23 min |
| Jul 23, 5:02 AM MDT | Special Weather Statement | ABR | Dewey | 43 min |
| Jul 23, 5:10 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 17 min |
| Jul 23, 5:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 28 min |
| Jul 23, 6:06 AM MDT | Special Weather Statement | ABR | Codington, Deuel, Grant, Hamlin | 39 min |
| Jul 23, 6:21 AM MDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 17 min |
| Jul 23, 6:40 AM MDT | Special Weather Statement | ABR | Sully | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.